Weyl algebra

From Encyclopedia of Mathematics
Revision as of 17:15, 7 February 2011 by (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

Let be a commutative field and a positive integer. The ring of differential operators with coefficients in the polynomial ring is denoted by and called the Weyl algebra in variables over . Identifying with the subring of zero-order differential operators, it follows that the ring is generated by and the derivation operators . The commutators for every . So is a non-commutative ring. Every element has a unique representation

where are monomials in the derivation operators. The largest integer such that a polynomial coefficient is non-zero with is the order of the differential operator . The order yields a filtration (cf. Filtered module) and the associated graded ring (cf. Graded module)

where is the set of operators of order , divided by those of order at most. It is well-known that the associated graded ring is isomorphic to the polynomial ring in variables over , where are the generators.

Ring-theoretic properties.

Here only the case when the field has characteristic zero is discussed. If , the results below are no longer valid. For material when see [a30]. From now on . Then is a simple ring and since is Noetherian and commutative, it follows that is both left and right Noetherian. By [a42], every left ideal of is generated by two elements. The global homological dimension of is equal to . This result was proved in [a37]. The case was settled before in [a35]. Another important result is the involutivity of characteristic ideals.

To explain this, one considers a finitely-generated left -module . A good filtration on consists of an increasing sequence of -submodules such that for all pairs , and the associated graded module is finitely generated over . A module can be equipped with different good filtrations. But there exists a unique graded ideal of , given as the radical of the annihilating ideal of for any good filtration. It is denoted by and called the characteristic ideal of . On there exists a Poisson product such that . The involutivity theorem asserts that


for every finitely-generated left -module. In the special case when , the Nullstellen Satz (cf. Hilbert theorem) identifies with an algebraic set in the symplectic cotangent space , denoted by and called the characteristic variety of (cf. also Characteristic manifold). Then (a1) means that is involutive in the symplectic cotangent space.

The involutivity implies that the dimension of is at least when is a non-zero -module. This can be used to prove that , using the fact that is a regular Auslander ring. See [a8] for a survey of this. The result (a1) was proved by micro-local analysis in [a40]. An algebraic proof was found later in [a14]. In [a26] characteristic ideals were used to show that if is a multiplicative set formed by homogeneous elements and is the multiplicative set in whose principal symbols belong to , then satisfies the two-sided Ore condition. So the universal -inverting ring is the two-sided ring of Ore fractions . In particular, this applies when is the set of non-zero elements. The resulting division ring is related to division rings of certain enveloping algebras divided by primitive ideals.

Holonomic modules.

The equality implies that its Krull dimension is at most . The equality was actually proved before the discoveries above in [a15], using a trace formula which shows that every non-zero -module is an infinite-dimensional vector space over . Of special interest is the set of finitely-generated left or right -modules such that . Such modules are called holonomic and enjoy finiteness properties, e.g. every holonomic module is Artinian. The converse is not true, since [a43] gives examples of cyclic modules which are simple. Here is any positive integer and is a principal ideal, so is non-holonomic when .

An important class of holonomic modules arise as follows: If , then the subring of rational functions is a holonomic -module. This was proved by J. Bernstein in [a3], [a4], in which also a functional equation was found expressed by the equality:


Here is a polynomial, chosen to have smallest possible degree and highest coefficient one. It is called the Bernstein–Sato polynomial of . The case when is of particular interest. It is proved in [a27] that the roots of consist of strictly negative rational numbers. See also [a6] for this. The roots of are related to the monodromy acting in under the mapping , where it is assumed that zero is the only critical value of . In [a31] it is proved that the union is equal to the union of eigenvalues of monodromy in every dimension in . Bernstein's functional equation gives meromorphic continuations of distributions. The meromorphic -valued function exists, with poles contained in the set . The roots of the -function give an effective contribution to the set of poles. Namely, for any root of there exists some such that is a pole of . This is proved in [a1].

Fundamental solutions.

Let be a differential operator with constant coefficients. Using the Fourier transform, and replacing by , the -valued function exists, acting on test-forms by

The constant term at gives a fundamental solution to . Using results about regular holonomic modules it can be proved that the analytic wave front set of is equal to its wave front set when the polynomial is homogeneous. For more results about Fourier transforms and -modules with polynomial coefficients see [a32] (and also -module).

The Weyl algebra is a special case of rings of differential operators on non-singular algebraic varieties. See [a36] and [a20] for such constructions, which were made before the detailed study of Weyl algebras started.

But foremost is fundamental in algebraic -module theory. The reason is that any quasi-projective manifold over is covered in the Zariski topology by charts given by affine manifolds for which there exists an unramified covering mapping onto , where and is an algebraic hypersurface. The ring of differential operators on the affine algebra of regular functions on is equal to . For algebraic -module theory see [a9].

Fuchsian filtrations.

Above, the filtration on defined by the usual order of differential operators was considered. The Weyl algebra can be endowed with other filtrations, which no longer are positive. With and coordinates one takes the hyperplane , and the filtration on is such that , , while and are of degree zero for every . The associated graded ring is . The associated Rees ring of the Fuchsian filtered ring is Noetherian and its global homological dimension is . This ring has interest in its own and appears in more extensive classes of rings, [a41]. The Fuchsian filtration is adapted to study nearby and vanishing cycles (cf. Vanishing cycle). If is a holonomic -module, then there exists a unique good filtration with respect to the Fuchsian filtration such that the minimal polynomial of the Euler mapping on has roots in the lattice . One refers to this as the Kashiwara–Malgrange filtration. Every homogeneous quotient is a holonomic module over the -dimensional Weyl algebra in the -variables. When is regular holonomic and the Riemann–Hilbert correspondence is applied, one proves that the de Rham complex of is the nearby cycle along of the perverse sheaf complex defined by the de Rham complex of . For further details see [a16].

One should also mention the Bernstein filtration on the Weyl algebra, where both and have degree . For , [a44] contains a description of the graded ideals of which are generated by principal symbols of elements in a left ideal of , using the Bernstein filtration to identify with .

Weyl algebras with coefficients in a ring exist, i.e. for any ring the ring exists. New phenomena may occur when is non-commutative. The work [a19] shows that if is the skew-field given by the quotient field , then the ring has global dimension . For further results of Weyl algebras over division rings see [a18]. If is a commutative Noetherian and regular -algebra, one has

See [a6] and [a17] for this result and various extensions, where the global homological dimension is computed for other classes of rings of differential operators. If is a non-commutative -algebra equipped with a Zariskian filtration such that is a commutative regular Noetherian ring, one constructs . It is an open problem if holds. The work [a13] contains results which predict the grade number of graded modules over where the Fuchsian graded structure on induces a graded ring structure on .

Invariant theory is another topic where the Weyl algebra appears. In [a29] it is proved that if is a finite group of automorphisms on which does not contain any pseudo-reflection different from the identity, then the ring of differential operators on the -invariant subring of is equal to the -invariant subring . Moreover, the ring is an Auslander–Gorenstein ring whose injective dimension is . This means that the bimodule given by the ring has an injective resolution of length both as a left and a right module, and Auslander's condition holds:

where and is any finitely-generated -module. This condition was originally verified for an extensive class of filtered rings, including the Weyl algebra in [a39]. See [a30] for more facts about rings of differential operators related to invariant theory.

Noetherian operators.

The Weyl algebra is used in commutative algebra to describe primary ideals by equations with respect to its prime radical. Let be a primary ideal and set . Then there exists a finite set in such that for every . Conversely, let be such that for every . Then . So becomes a submodule of a direct sum of . This fact is used in the fundamental principle by Ehrenpreis to represent solutions to homogeneous systems of partial differential equations by absolutely convergent integrals over exponential solutions. See [a23], which also includes a construction of Noetherian operators.

Enveloping algebras.

If is a Heisenberg algebra, i.e. a nilpotent finite-dimensional Lie algebra with -dimensional centre such that , then is a quotient ring of the enveloping algebra over . Hence -modules yield representations of , which are infinite dimensional when has characteristic zero. See [a11] for this. Quotients by primitive ideals of enveloping algebras of semi-simple Lie algebras lead to more involved results. The Weyl algebra appears in the study of , where , is the Casimir operator and . This ring is a subring of . See [a38], [a39]. Several problems concerned with semi-simple elements of [a11] were proposed in [a12]. For affirmative answers in some cases and related problems to Weyl algebras in many variables see [a24]. Finally one should mention the fundamental result in [a2], which is crucial for applications of algebraic -module theory to representation theory of Lie algebras. See also [a25]. This gives special interest to the Weyl algebra and related rings, such as the ring of differential operators on the projective space , which were determined in . See also [a21] for -module theory related to representations of Lie algebras.


[a1] D. Barlet, "Monodromic et pôles de " Bull. Soc. Math. France , 114 (1986) pp. 247–269
[a2] A.A. Beilinson, J. Bernstein, "Localisation des -modules" C.R. Acad. Sci. Paris , 292 (1981) pp. 15–18
[a3] I.N. Bernstein, "Modules over a ring of differential operators. Study of the fundamental solutions to equations with constant coefficients" Funct. Anal. Appl. , 5 : 2 (1971) pp. 89–101 Funkts. Anal. i Prilozh. , 5 : 2 (1971) pp. 1–16
[a4] J. Bernstein, "The analytic continuation of generalized functions with respect to a parameter" Funct. Anal. Appl. , 6 : 4 (1972) pp. 273–285 Funkts. Anal. i Prilozh. , 6 : 4 (1972) pp. 3–25
[a5] F. Bien, "-modules and spherical representations of symmetric spaces" , Princeton Univ. Press (1986)
[a6] J.-E. Björk, "Rings of differential operators" , North-Holland (1979)
[a7] J.-E. Björk, "The global homological dimension of some algebras of differential operators" Invent. Math. , 17 (1972) pp. 67–78
[a8] J.-E. Björk, "Non-commutative Noetherian rings and their use in homological algebra" J. Pure Appl. Algebra , 38 (1985) pp. 111–119
[a9] A. Borel, et al., "Algebraic -modules" , Acad. Press (1987)
[a10a] W. Borho, J.-L Brylinski, "Differential operators on homogeneous spaces I" Invent. Math. , 69 (1982) pp. 437–476
[a10b] W. Borho, J.-L Brylinski, "Differential operators on homogeneous spaces II" Invent. Math. , 80 (1985) pp. 1–68
[a11] J. Dixmier, "Algèbres enveloppantes" , Gauthier-Villars (1974)
[a12] J. Dixmier, "Sur les algèbres de Weyl II" Bull. Sci. Math. , 94 (1970) pp. 289–301
[a13] E.K. Ekström, "Homological properties of some Weyl algebra extensions" Compositio Math. , 75 (1989) pp. 231–246
[a14] O. Gabber, "The integrability of the characteristic variety" Amer. J. Math. , 103 (1981) pp. 445–468
[a15] P. Gabriel, R. Rentschler, "Sur la dimension des anneaux et ensembles ordonnes" C.R. Acad. Sci. Paris , 265 (1967) pp. A712-A715
[a16] V. Ginsburg, "Characteristic varieties and vanishing cycles" Inv. Math. , 84 (1986) pp. 327–403
[a17] K.R. Goodearl, R.B. Warfield Jr., "Krull dimension of differential operator rings" Proc. London Math. Soc. , 45 (1982) pp. 49–70
[a18] K.R. Goodearl, T.J. Hodges, T.H. Lenagan, "Krull and global dimensions of Weyl algebras over division rings" J. Algebra , 91 (1984) pp. 334–359
[a19] R. Hart, "A note on tensor products of algebras" J. Algebra , 21 (1972) pp. 422–427
[a20] G. Hochschild, B. Kostant, B. Rosenber, "Differential forms on regular affine algebras" Trans. Amer. Math. Soc. , 102 (1962) pp. 383–408
[a21] R. Hotta, M. Kashiwara, "The invariant system on a semi-simple Lie algebra" Inv. Math. , 75 (1984) pp. 327–358
[a22] L.V. Hörmander, "The analysis of linear partial differential operators" , 1 , Springer (1983)
[a23] L. Hörmander, "An introduction to complex analysis in several variables" , North-Holland (1990)
[a24] A. Joseph, "The Weyl algebra - semisimple and nilpotent elements" Amer. J. Math. , 97 (1975) pp. 597–615
[a25] A. Joseph, "Primitive ideals in enveloping algebras" , Proc. Internat. Congress Mathematicians (Warszawa, 1983) , 1 , PWN & North-Holland (1984) pp. 403–414
[a26] M. Kashiwara, "A study of over-determined systems" , Kyoto University (1970) (Thesis)
[a27] M. Kashiwara, "-functions and holonomic systems" Inv. Math. , 38 (1975) pp. 121–135
[a28] M. Kashiwara, "Regular holonomic -modules and distributions on complex manifolds" T. Suwa (ed.) P. Wagreich (ed.) , Complex analytic singularities , Adv. Studies in Math. , 8 , Kinokuniya & North-Holland (1987) pp. 199–206
[a29] T. Levasseur, "Anneaux d'operateurs differentiels" M.P. Malliavin (ed.) , Sem. P. Dubreil et M.P. Malliavin , Lect. notes in math. , 867 , Springer (157–173)
[a30] T. Levasseur, J.T. Stafford, "Rings of differential operators on classical rings of invariants" Memoirs Amer. Math. Soc. , 41 (1989)
[a31] B. Malgrange, "Polynome de Bernstein–Sato et cohomologie evanescente" Asterisque , 101–102 (1983) pp. 243–267
[a32] B. Malgrange, "Equations différentiels à coefficients polynomiaux" , Birkhäuser (1991)
[a33] J.C. McConnel, "Noncommutative Noetherian rings" , Wiley (1987)
[a34] P. Revoy, "Algèbres de Weyl en caracteristique " C.R. Acad. Sci. Paris , 276 (1973) pp. 225–228
[a35] G.S. Rinehart, "Note on the global dimension of a certain ring" Proc. Amer. Math. Soc. , 13 (1963) pp. 195–222
[a36] G.S. Rinehart, "Differential forms on general commutative algebras" Trans. Amer. Math. Soc. , 103 (1963) pp. 195–222
[a37] J.-E. Roos, "Determination de la dimension homologique globale des algèbres de Weyl" C.R. Acad. Sci. Paris , 274 (1972) pp. A23-A26
[a38] J.-E. Roos, "Properties homologiques des quotients primitifs des algèbres enveloppantes des algèbres de Lie semi-simples" C.R. Acad. Sci. Paris , 276 (1973) pp. 351–354
[a39] J.-E. Roos, "Complements" C.R. Acad. Sci. Paris , 276 (1973) pp. 447–450
[a40] M. Kashiwara, "Microfunctions and pseudo-differential equations" H. Komatsu (ed.) , Hyperfunctions and pseudodifferential equations. Proc. Conf. Katata, 1971 , Lect. notes in math. , 287 , Springer (1973) pp. 265–529
[a41] S.P. Smith, "Differential operators in commutative algebras" , Lect. notes in math. , 1197 , Springer (1986) pp. 165–177
[a42] J.L. Stafford, "Non-holonomic modules over Weyl algebras and enveloping algebras" Inv. Math. , 79 (1985) pp. 619–638
[a43] J.L. Stafford, "Module structure over Weyl algebras" Leeds Univ. preprint (1977)
[a44] P. Strömbeck, "On left ideals in and their associated graded ideals" J. Algebra , 55 (1978) pp. 116–144
[a45] J.-E. Björk, "Analytic -modules" , Kluwer (1993)
How to Cite This Entry:
Weyl algebra. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by J.-E. Björk (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article